Iowa, 2006Winter Weather in Iowa, March 21, 2006
March 21, 2006 · NWS DVN · 8 events in 8 counties and zones
An early Spring winter storm moved from the central Plains into the Ohio Valley from 20 March to 21 March 2006. An initially dry atmosphere precluded precipitation from reaching the ground but once saturation had occurred, snow broke out over southeast Iowa, west central Illinois, and far northeast Missouri in a 3-5 hour time period.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early Spring winter storm moved from the central Plains into the Ohio Valley from 20 March to 21 March 2006. An initially dry atmosphere precluded precipitation from reaching the ground but once saturation had occurred, snow broke out over southeast Iowa, west central Illinois, and far northeast Missouri in a 3-5 hour time period. Most of the snow had fallen by sunrise on 21 March. Snowfall amounts were generally 2-4 inches from Interstate 80 down to U.S. 34 with 4-6 inches from U.S. 34 on south. Mesoscale forcing during the morning of 21 March allowed for a band of 4-6 inch snowfall to occur along a line from Oskaloosa, Iowa to Galva, Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 20, 3:45 PM CST, 10 hours 15 minutes earlier.
Area forecast discussion, Mar 20, 3:45 PM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CST MON MAR 20 2006
.SYNOPSIS...
TRANQUIL WEATHER CURRENTLY ACROSS THE AREA WILL CHANGE LATE
TONIGHT...AT LEAST ACROSS THE SOUTHERN CWA. WATER VAPOR IMAGERY
SHOWS MID LEVEL CIRCULATION EXITING THE TEXAS PANHANDLE AT 20Z. DRY
PUNCH OUT AHEAD OF THIS FEATURE PUSHING INTO NORTH CENTRAL MISSOURI
WITH ELEVATED CONVECTION POPPING ON IT/S WESTERN FLANK AND AHEAD OF
MAIN DRY SLOT CO-LOCATED WITH THE MID LEVEL LOW. SFC LOW WAS OVER
THE EASTERN TEXAS PANHANDLE WITH GREATEST PRESSURE FALLS ACROSS
EASTERN KS WESTERN MO LEADING THE WAY FOR IT/S TREK ACROSS SOUTHERN
MO. STRONG AND DEEP EASTERLY FLOW PERSISTING ACROSS THE THE LOCAL
AREA WITH AN ENHANCED AREA OF NE FLOW OFF LK MICHIGAN HAVING
PRODUCED SOME CU ACROSS NE CWA...THOSE HAVE NOW DISSIPATED. LOW
LEVELS CONTINUE TO BE DRY WITH DEW POINTS UPPER TEENS AND LOWER
20S. ...BARDOU/12...
&&
.SHORT TERM...TONIGHT AND TUESDAY...
COMPLEX AND CHALLENGING FORECAST GOING FOR TONIGHT...WITH LARGE BUST
POTENTIAL CONCERNING SNOWFALL AMOUNTS/COVERAGE THANKS TO EXISTING
DRY AIR.
MID LEVEL CIRCULATION DEPICTED ON WATER VAPOR IMAGERY EXITING THE
NORTHERN TEXAS PANHANDLE. NARROW DRY PUNCH WAS OUT AHEAD OF THIS
WORKING ITS WAY INTO NORTH CENTRAL MISSOURI. SFC LOW WAS APPROACHING
THE EASTERN TX PANHANDLE/OK BORDER. LARGE AREA OF PRECIP WAS LOCATED
ACROSS EASTERN NEBRASKA AND FAR WESTERN IOWA...WITH ADDITIONAL
DEVELOPMENT TRYING TO GET GOING ACROSS WESTERN MISSOURI. DRY AND
DEEP EASTERLY FLOW TO THE EAST WAS WORKING AGAINST SATURATION AHEAD
OF THE PRECIP AND KEEPING VERY DRY AIR IN PLACE ACROSS THE CWA WITH
CEILINGS HOLDING BETWEEN 9000 AND 12000 FEET. MOISTURE WILL BE A
SIGNIFICANT CONCERN FOR THE AREA AS THE LOW APPROACHES THE AREA.
MODELS CONSISTENT WITH TRACK OF LOW IN THE VICINITY OF THE AR/MO
BORDER TONIGHT...WITH THE UPPER LOW CROSSING CENTRAL MISSOURI.
MODELS VERY BULLISH ON THE COLUMN QUICKLY SATURATING BY MIDNIGHT
TONIGHT ACROSS THE SOUTH HALF OF THE CWA FOLLOWED BY SIGNIFICANT
ISENTROPIC LIFT ENTERING THE REGION. FEEL THAT MUCH OF THIS INITIAL
LIFT WILL INSTEAD WORK TOWARDS SATURATION INSTEAD OF PRECIP
PRODUCTION. THIS WOULD SIGNIFICANTLY CUT INTO POTENTIAL TOTAL
SNOWFALL AMOUNTS AS THE MAIN SNOW WOULD HAVE TO OCCUR WITH THE
PASSAGE OF THE DEFORMATION ZONE EARLY TUESDAY MORNING. MID LEVEL
TROWAL FEATURE IS ALSO DEPICTED ACROSS THE SOUTHERN CWA EARLY
TUESDAY. OF NOTE IS THE ENHANCED NE FLOW OFF OF LAKE MICHIGAN THIS
AFTERNOON WHICH HAS PRODUCED SCT-BKN CU AT 25 TO 35 HUNDRED FEET.
THIS HAS BEEN DISSIPATING LAST FEW SATELLITE SCANS. THIS NOT
EXPECTED TO IMPACT SPEED OF SATURATION ACROSS SOUTHERN AREAS AS
WINDS WILL BECOME MORE EASTERLY WITH THE APPROACH OF THE
LOW...KEEPING MOISTURE CONTRIBUTION WELL TO THE NORTH.
DRY AIR WILL CREATE A SHARP CUTOFF TO THE SIGNIFICANT SNOW
AMOUNTS...POSSIBLY EVEN ACROSS THE WIDTH OF A COUNTY OR SO.
SATURATION OF THE COLUMN WOULD YIELD SIGNIFICANT SNOW ACROSS THE
SOUTH WITH THE IMPRESSIVE FORCING. UTILIZING OBSERVATIONAL
DATA...TRIED TO FIND A BALANCE AMONG THESE FORCES FOR THE FORECAST
AND HEADLINES. HAVE ISSUED A WINTER STORM WARNING FOR AREAS SOUTH OF
HIGHWAY 34 WITH A WINTER WEATHER ADVISORY TO ITS NORTH ROUGHLY ALONG
A SIGOURNEY TO MONMOUTH LINE. 4 TO 7 INCH AMOUNTS...WITH SOME
LOCALLY HIGHER...WILL BE POSSIBLE IN THE WARNING AREA...WITH THE
HIGHEST AMOUNTS ALONG AND SOUTH OF A KEOSAUQUA TO MACOMB LINE. 2-5
INCHES WILL BE POSSIBLE IN ADVISORY AREA...WITH HIGHEST AMOUNTS
ALONG/SOUTH OF A FAIRFIELD TO BURLINGTON TO ROSEVILLE LINE. SOUTHERN
WASHINGTON COUNTY MAY BE IMPACTED BY ACCUMULATING SNOW THUS HAVE
INCLUDED THEM IN ADVISORY...AS WELL AS FOR THE BLOWING AND DRIFTING.
HIGHLIGHTED BLOWING AND DRIFTING AND REDUCED VIS TO WHITE OUT
CONDITIONS IN THE HEADLINE WORDING...WITH 20 TO 30 MPH EASTERLY
WINDS.
SYSTEM SHOULD EXIT TO THE EAST TUESDAY AFTERNOON BRINGING A RETURN
TO DRY CONDITIONS. ...BARDOU/12...
&&
.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
SHORTWAVE ON THURSDAY NOW LOOKS TO BE PASSING WELL SOUTH OF THE
REGION. UPPER LOW RETROGRADING OVER THE GREAT LAKES MAY PROVIDE
ENOUGH INFLUENCE FOR ISOLATED SHSN ON FRIDAY. THUS HAVE GONE WITH
SILENT 20 POPS. ATTENTION THEN TURNS TO NEXT SYSTEM FOR EARLY NEXT
WEEK. GLOBAL MODELS SHOW THE EXPECTED DISAGREEMENT ON WHAT WILL
OCCUR. THE DISAGREEMENT SEEMS TO BE RELATED TO HOW EACH PHASES THE
ENERGY EJECTING OUT OF THE SOUTHWEST TROF. ECMWF/UKMET ARE SIMILAR
AND SHOW SOME RUN TO RUN CONTINUITY. THE SIGNAL FROM THE GLOBAL
MODELS IS THAT A SIGNIFICANT SYSTEM WILL IMPACT THE MIDWEST NEXT
MONDAY/TUESDAY. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING VAN BUREN...LEE...9 PM TONIGHT THROUGH
MIDDAY TUESDAY. WINTER WEATHER ADVISORY KEOKUK...WASHINGTON...
JEFFERSON...HENRY...DES MOINES 9 PM TONIGHT THROUGH MIDDAY TUESDAY.
IL...WINTER STORM WARNING HANCOCK AND MCDONOUGH 9 PM TONIGHT THROUGH
MIDDAY TUESDAY. WINTER WEATHER ADVISORY HENDERSON AND WARREN 9PM
TONIGHT THROUGH MIDDAY TUESDAY.
MO...WINTER STORM WARNING SCOTLAND AND CLARK 9 PM THROUGH MIDDAY
TUESDAY.
BARDOU/12/08
Hazardous weather outlook, Mar 20, 5:02 AM CST, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
502 AM CST MON MAR 20 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
502 AM CST MON MAR 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WATCH IS IN EFFECT FOR THIS EVENING THROUGH
TOMORROW MORNING ROUGHLY SOUTH OF A LINE FROM OTTUMA IOWA TO
MACOMB ILLINOIS. AS A LOW PRESSURE SYSTEM MOVES OUT OF THE HIGH
PLAINS AND INTO THE MID-MISSISSIPPI RIVER VALLEY... IT WILL BRING
HEAVY SNOWS ACROSS NORTHERN MISSOURI INTO SOUTHEASTERN IOWA AND
WEST CENTRAL ILLINOIS. AT THIS TIME... IT APPEARS THAT THE
HEAVIEST SNOWS WILL FALL JUST SOUTH OF THE FORECAST AREA... THOUGH
BRIEF PERIODS OF HEAVY SNOW MAY REACH INTO THE WATCH AREA. AREAS
SOUTH OF HIGHWAY 34 MAY RECEIVE 4 TO 6 INCHES OF SNOW BY TOMORROW
MORNING... WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SNOWFALL AMOUNTS
ARE EXPECTED TO TAPER OFF SHARPLY TO THE NORTH... THUS SNOW TOTALS
COULD VARY SIGNIFICANTLY ACROSS SHORT DISTANCES. BECAUSE OF THE
SHARP GRADIENT OF SNOW EXPECTED... SLIGHT CHANGES TO THE STORM
TRACK COULD BRING SIGNIFICANTLY DIFFERENT SNOW AMOUNTS TO THE
AREA. STRONG NORTHEASTERLY WINDS WILL CAUSE WHITE-OUT CONDITIONS
WHERE SNOW DOES FALL... AND MAY ALSO CAUSE SOME BLOWING AND
DRIFTING OF SNOW. STAY TUNED TO FORECASTS LATER TODAY FOR UPDATED
INFORMATION ABOUT THE WINTER STORM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW FROM THE WINTER STORM IMPACTING THE AREA TONIGHT WILL END ON
TUESDAY MORNING AS DRY AIR RETURNS TO THE AREA. NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE APPRECIATED TONIGHT AND TOMORROW. PLEASE
CALL IN WITH SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES.
MAYES
Winter Weather, Des Moines
- When
- March 21, 2:00 AM CST to 11:30 AM CST
- Where
- Des Moines forecast zone
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
Also from Co-op observers
Winter Weather, Keokuk
- When
- March 21, 2:00 AM CST to 10:30 AM CST
- Where
- Keokuk forecast zone
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.337, -92.179 (the zone’s center; the record gives no point)
Also from Co-op observers
Winter Weather, Van Buren
- When
- March 21, 2:00 AM CST to 10:30 AM CST
- Where
- Van Buren forecast zone
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.753, -91.950 (the zone’s center; the record gives no point)
Also from Co-op observers
Winter Weather, Henry
- When
- March 21, 2:00 AM CST to 10:30 AM CST
- Where
- Henry forecast zone
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.988, -91.544 (the zone’s center; the record gives no point)
Also from Co-op observers
Winter Weather, Jefferson
- When
- March 21, 2:00 AM CST to 10:30 AM CST
- Where
- Jefferson forecast zone
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.032, -91.949 (the zone’s center; the record gives no point)
Also from Co-op observers
Winter Weather, Lee
- When
- March 21, 2:30 AM CST to 11:00 AM CST
- Where
- Lee forecast zone
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
Also from Co-op observers
Winter Weather, Washington
- When
- March 21, 2:30 AM CST to 11:00 AM CST
- Where
- Washington forecast zone
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
Also from Co-op observers
Winter Weather, Louisa
- When
- March 21, 2:30 AM CST to 11:00 AM CST
- Where
- Louisa forecast zone
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.219, -91.260 (the zone’s center; the record gives no point)
Also from Co-op observers
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Iowa, March 21, 2006$50,000 · 10 events
- Damaging Winds in Florida, March 21, 2006$60,000 · 55 kt wind · 2 events
- Damaging Wind in Georgia, March 21, 2006$25,000 · 60 kt wind · 1 event
- Blizzard and Winter Storm in Illinois, March 21, 200615 events
- Winter Storm in Kentucky, March 21, 200611 events
- Winter Weather in Virginia, March 21 to 22, 200611 events
- Winter Storm in Ohio, March 21, 20066 events
- Winter Weather in Illinois, March 21, 2006$10,000 · 5 events
- Winter Storm in Indiana, March 21, 20065 events
- Winter Storm in Iowa, March 21, 20064 events
- Heavy Snow in Indiana, March 21, 20064 events
- Winter Storm in Kansas, March 21, 20063 events